[Show abstract] [Hide abstract]
ABSTRACT: A 43-year-old Japanese woman underwent unrelated cord blood transplantation (CBT) during remission for acute lymphoblastic leukemia with t(4; 11)(q21;q23). Tacrolimus was given for prophylaxis of graft-versus-host disease. The posttransplantation clinical course was mostly uneventful, and the leukemia remained in remission. Fourteen months after CBT, the patient developed pancytopenia and hepatic dysfunction with persistent high-grade fever. The bone marrow was hypocellular with increased numbers of macrophages and hemophagocytes. The numbers of Epstein-Barr virus (EBV) copies in peripheral blood samples were remarkably high. Although the patient showed complete donor-type hematopoiesis, the titer of viral capsid antigen immunoglobulin G was low, and the results of a test for EBV nuclear antigen were negative. There was no clinical response to the reduction of immunosuppressive therapy or to the administration of high-dose methylprednisolone, human immunoglobulin, or acyclovir. The patient died 466 days after CBT of massive gastrointestinal hemorrhage due to bone marrow and hepatic failures. This case demonstrates that fatal EBV-associated hemophagocytic syndrome (HPS) can occur more than 1 year after CBT. This report is the first of a case of late-onset EBV-associated HPS following CBT.
International Journal of Hematology 01/2007; 84(5):445-8. · 1.68 Impact Factor